Kansas, 2010

Damaging Wind in Kansas, July 23, 2010

July 23, 2010 · NWS GLD · 1 event in 1 county or zone

A line of scattered thunderstorms developed during the late afternoon from Tribune, Kansas northeast to Graham County. Wind damage occurred south of Bogue, Kansas with power poles blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of scattered thunderstorms developed during the late afternoon from Tribune, Kansas northeast to Graham County. Wind damage occurred south of Bogue, Kansas with power poles blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 5:50 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 23, 5:50 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT FRI JUL 23 2010

.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI JUL 23 2010

COLD FRONT WILL MOVE THROUGH THE FORECAST AREA LATE
TONIGHT...RESULTING IN CLOUDY/COOL/AND POTENTIALLY WET CONDITIONS
THROUGH THE WEEKEND. THE FRONT IS FORECAST TO SURGE SIGNIFICANTLY
SOUTH FOR THIS TIME OF YEAR...REACHING OKLAHOMA AND NORTH TEXAS BY
SUNDAY MORNING. AS A RESULT...WILL HAVE A WELL ESTABLISHED UPSLOPE
REGIME IN PLACE OVER THE HIGH PLAINS. THIS IN ITSELF WILL BRING
CONSIDERABLE CLOUDINESS AND MOISTURE...KEEPING TEMPERATURES IN
CHECK. PATTERN ALOFT IS RATHER MESSY...BUT STRONG SUBTROPICAL RIDGE
ANCHORED OVER THE SOUTHEASTERN CONUS WILL ALLOW REMNANT SHORTWAVE
ENERGY TO MOVE NORTHWARD OUT OF BOTH THE SOUTHERN PLAINS AND DESERT
SOUTHWEST...CONVERGING OVER THE CENTRAL HIGH PLAINS. BEST CHANCES OF
PRECIPITATION WILL RESIDE OVER THE SOUTHERN AND WESTERN PARTS OF THE
FORECAST AREA SATURDAY...BUT GRADUALLY ENCROACHING ON THE REST OF
THE AREA SUNDAY AND SUNDAY NIGHT. GIVEN THE MOIST LOW LEVEL
CONDITIONS AND TROPICAL CONNECTION ALOFT...LOCALLY HEAVY RAINFALL
WILL BE A REAL CONCERN THE NEXT SEVERAL DAYS. EVEN BY MONDAY THE
PATTERN CHANGES VERY LITTLE WITH UPPER TROUGH STILL LINGERING IN THE
AREA...SO NOT AT ALL SURE ABOUT THE DRYING SHOWN IN THE MODELS.

.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI JUL 23 2010

UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE CENTRAL AND
SOUTHERN CONUS. AS A RESULT TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL. PRECIPITATION CHANCES HINGE ON SHORTWAVE TROUGHS COMING OUT
OF THE DESERT SOUTHWEST AND ACROSS THE CENTRAL ROCKIES ON THE
WESTERN PERIPHERY OF THE RIDGE. THERE WILL BE A NEARLY STATIONARY
SURFACE TROUGH DRAPED NORTH-TO-SOUTH ACROSS THE HIGH PLAINS WHICH
COULD ACT AS A FOCUSING MECHANISM FOR CONVECTION. UPSLOPE WIND
COMPONENT WEST OF THE TROUGH AXIS WILL ALSO CONTRIBUTE TO CONVECTIVE
INITIATION NEAR THE FRONT RANGE/PALMER DIVIDE/CHEYENNE RIDGE.
CONFIDENCE IS LOW IN THE DETAILS...BUT WORTH SOME SLIGHT/LOW CHANCE
POPS WEIGHTED IN THE WESTERN AND NORTHERN PARTS OF THE FORECAST
AREA.

024
&&

.AVIATION...
546 PM MDT FRI JUL 23 2010

FOR THE 00Z TAF...EXPECT VFR CONDITIONS THROUGH THE EFFECTIVE
PERIOD FOR BOTH KGLD AND KMCK. SCT CB ACROSS THE REGION THIS
EVENING BUT CONVECTIVE TRENDS WOULD INDICATE BOTH TERMINALS SHOULD
REMAIN DRY. SURFACE FROPA REMAINS ON TRACK FOR ROUGHLY 08-09Z WITH
WINDS BECOMING NORTHWESTERLY/NORTHERLY. COULD SEE FEW-SCT LOW
LEVEL CLOUDS AT BOTH TERMINALS JUST BEHIND THE FRONT. SURFACE
WINDS WILL VEER TO MORE OF A NORTHEASTERLY DIRECTION AFTER AROUND
16Z TOMORROW WITH GENERALLY SCT MID-LEVEL CLOUDS IN A POST FRONTAL
REGIME.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 23, 10:39 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT FRI JUL 23 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HEAVY RAIN MAY
DEVELOP NEAR A DIFFUSE TROUGH AXIS FROM NEAR LEOTI TO GOVE LATE THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
LATE TONIGHT AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED ACROSS
THE AREA OVER THE WEEKEND, HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 23, 6:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 ESE MARIENTHAL        38.48N 101.16W
07/23/2010  E50 MPH          WICHITA            KS   PUBLIC

&&

CJS

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 23, 6:30 PM CST
Where
Graham County, 16.58 mi S of Bogue
Measured
70 kt (81 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.130, -99.700

Seven to eight power poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235783.